Inquest finds woman died as a result of medical misadventure in University Hospital Galway

Widower tells of having to leave the hospital and buy Bonjela to treat wife’s severely painful mouth as hospital pharmacy shut

“She said her mouth felt like there were 1,000 pieces of broken glass in it,” said Tom Kilgallen. When he asked for treatment for his wife’s mouth, a nurse told him that the hospital pharmacy was not open at weekends. All that was available was water and a sponge.

“She said her mouth felt like there were 1,000 pieces of broken glass in it,” said Tom Kilgallen. When he asked for treatment for his wife’s mouth, a nurse told him that the hospital pharmacy was not open at weekends. All that was available was water and a sponge.

Fri, Oct 18, 2013, 01:01


A range of medical specialties are not available in the hospital which was strongly criticised over the death of Savita Halappanavar.

A simple pharmaceutical product like Bonjela is not available at University Hospital Galway at weekends because the pharmacy is not open, it emerged yesterday.

A grieving widower told his wife’s inquest of having to leave the hospital and buy Bonjela to treat his wife’s severely painful mouth.

The inquest into the death of a nurse, Kathleen Kilgallen, heard that she died at UHG in June of last year from septic shock following an extremely rare disease which caused almost all of her skin to shed.

Ms Kilgallen (64) of Newpark, Swinford, Co Mayo, was mother of actor Tom Kilgallen who stars in the popular RTÉ television series, Hardy Bucks. She had been transferred from Mayo General Hospital to UHG in February of last year for treatment of cervical cancer and underwent radiotherapy treatment. She was making a good recovery and expected to be released home in April after 28 bouts of radiation.

Not present
Consultant Michael O’Leary, who operated on Ms Kilgallen, was asked by west Galway coroner Dr Ciarán MacLoughlin if it was possible that there would be no pharmacist available at such a major hospital at weekends. Dr O’Leary said: “Unfortunately I believe so. There are multiple specialties not present in the hospital at weekends.”

Intestinal and general surgeon Dr Mark Regan explained that Ms Kilgallen had developed a very rare condition known as toxic epidermal necrolysis (Tens), the most severe end of Stevens-Johnson syndrome. “It is body-wide and causes the skin to shed. It is a very distressing condition. She had shed almost all her skin and she had to be managed in special beds.

“She had lost her entire protection and the skin had nothing to stick to,” Dr Regan said.

He said he wanted to point out to the inquest that while the pharmacy may have been closed at weekends, there was always access to drugs that were required and the keys were available to nurses on duty.


Witnesses
Medical witnesses agreed that Ms Kilgallen did not die as a result of her cancer, but had suffered a reaction to drugs and had developed Tens. The inquest heard that the cause of Ms Kilgallen’s death was septic shock following on from Tens in the aftermath of treatment for cancer. Dr MacLoughlin returned a verdict of medical misadventure.

Ms Kilgallen developed a hospital bug, VRE (vancomycin-resistant enterococci) and her condition began to deteriorate. She developed a rash and was put on heavy doses of antibiotics. Her doctors decided that she required surgery to drain an infection and put her on an emergency surgery list on May 3rd, but she was not operated on until May 9th. During the operation, her bowel was perforated, the inquest heard.

Her husband, Tom Kilgallen snr, told the inquest he had visited his wife on June 9th. Her condition was getting worse and she had not been drinking for several days. “She said her mouth felt like there were 1,000 pieces of broken glass in it,” said Mr Kilgallen. When he asked for treatment for his wife’s mouth, a nurse told him that the hospital pharmacy was not open at weekends. All that was available was water and a sponge, so he went to a pharmacist in Galway and bought Bonjela. She died on June 19th.